Tennessee, 2003Flash Flood and Damaging Winds in Tennessee, May 10 to 11, 2003
May 10 to 11, 2003 · NWS MEG · 14 events in 12 counties and zones
13 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $937,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 10, 5:41 PM CST, 5 hours 14 minutes earlier.
Area forecast discussion, May 10, 5:41 PM CST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
641 PM CDT SAT MAY 10 2003
SEVERE THUNDERSTORMS MOVING NORTHEASTWARD AT 55 MPH ACROSS WEST
CENTRAL AND NORTH CENTRAL ARKANSAS WILL SOON ENTER THE NORTHWEST
CORNER OF THE MID SOUTH. THE PRESENT ZONE FORECAST IS ON TRACK BUT
WILL HAVE TO BE UPDATED AS NEW SEVERE WEATHER WATCHES ARE ISSUED
DURING THE REMAINDER OF THIS EVENING INTO EARLY SUNDAY MORNING.
.MEG...NONE.
Hazardous weather outlook, May 10, 3:15 PM CST, 7 hours 40 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-111000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
415 PM CDT SAT MAY 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING AND EARLY
TONIGHT NORTHWEST OF THE JONESBORO AREA AND THE MISSOURI BOOTHEEL.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
MISSOURI BOOTHEEL...THE REST OF EAST ARKANSAS...ALL OF WEST
TENNESSEE AND THE NORTHWEST HALF OF NORTH MISSISSIPPI. THE MODERATE
RISK AREA IS NORTHWEST OF AN OXFORD TO CORINTH LINE. THIS INCLUDES
JONESBORO...MEMPHIS...DYERSBURG...JACKSON AND CLARKSDALE.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
REMAINDER OF THE MID-SOUTH...INCLUDING OXFORD AND TUPELO.
A STRONG COLD FRONT WILL MOVE THROUGH THE MID-SOUTH TONIGHT. STRONG
TO SEVERE THUNDERSTORMS WILL BE LIKELY IN ADVANCE OF THE FRONT AS IT
MOVES THROUGH THE AREA. DAMAGING WINDS ARE THE MAIN THREAT WITH
THESE STORMS...BUT ISOLATED TORNADOES AND LARGE HAIL ARE ALSO
POSSIBLE. THE CHANCE FOR TORNADOES WILL BE HIGHER NORTH AND WEST OF
THE JONESBORO AREA.
THE STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO
NORTHEAST ARKANSAS JUST BEFORE 9 PM...CROSS THE MISSISSIPPI RIVER
AROUND MIDNIGHT...AND REACH NORTHEAST MISSISSIPPI BY 3 AM SUNDAY
MORNING.
.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY WEDNESDAY AND
THURSDAY...BUT AT THIS TIME...THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY TONIGHT.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
SWC
In the hours before
Special weather statement, May 10, 6:44 PM CST, 4 hours 11 minutes before
ARZ008-017-110100-
SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
744 PM CDT SAT MAY 10 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAWRENCE AND RANDOLPH
COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED OVER ANNIEVILLE AT 741 PM
CDT...MOVING NORTHEAST AT 55 MPH. THIS STORM IS INTENSIFYING AND
COULD BECOME SEVERE.
PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING THE CITIES OF
BLACK ROCK AND POCAHONTAS...SHOULD MONITOR THIS STORM CLOSELY.
SWC
Special weather statement, May 10, 7:03 PM CST, 3 hours 52 minutes before
ARZ008-009-110200-
SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
803 PM CDT SAT MAY 10 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY AND RANDOLPH
COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF BIGGERS AT 802
PM CDT...MOVING NORTHEAST AT 55 MPH. THIS STORM MAY CONTAIN HAIL AND
WIND GUSTS OVER 45 MPH.
PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING THE CITY OF
CORNING...SHOULD MONITOR THIS STORM CLOSELY.
SWC
Special weather statement, May 10, 8:16 PM CST, 2 hours 39 minutes before
ARZ008-017-110315-
SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
916 PM CDT SAT MAY 10 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAWRENCE AND RANDOLPH
COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST OF STRAWBERRY AT
914 PM CDT...MOVING NORTHEAST AT 55 MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. HAIL AND
STRONG WINDS OVER 45 MPH ARE LIKELY WITH THIS STORM.
PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING THE CITIES OF
BLACK ROCK...HOXIE...POCAHONTAS AND WALNUT RIDGE...SHOULD MONITOR
THIS STORM CLOSELY.
SWC
Special weather statement, May 10, 9:29 PM CST, 1 hour 26 minutes before
MOZ113-110415-
SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1029 PM CDT SAT MAY 10 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DUNKLIN COUNTY.
A SEVERE THUNDERSTORM WAS LOCATED 18 MILES WEST OF CARDWELL AT 1029
PM CDT...MOVING EAST AT 50 MPH.
PEOPLE IN DUNKLIN COUNTY...INCLUDING THE CITIES OF KENNETT AND
SENATH...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, May 10, 10:50 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1150 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1037 PM PARAGOULD AR WIND DAMAGE
05/10/03 GREENE LARGE TREE LIMBS DOWN.
REPORTED BY HAM RADIO
OPERATOR.
1102 PM SENATH MO 60 MPH WIND GUST
05/10/03 DUNKLIN REPORTED BY SPOTTER.
1115 PM SENATH MO WIND DAMAGE
05/10/03 DUNKLIN 60 TO 70 MPH WINDS. 8
INCH DIAMETER TREE DOWN.
REPORTED BY SPOTTER.
1120 PM CARUTH MO WIND DAMAGE
05/10/03 DUNKLIN POWERLINES DOWN. REPORTED
BY DUNKLIN COUNTY
SHERIFFS OFFICE.Special weather statement, May 10, 10:50 PM CST, 5 minutes before
TNZ003-020-110530-
SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1150 PM CDT SAT MAY 10 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...GIBSON AND WEAKLEY
COUNTIES.
A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 21 MILES NORTHWEST OF
MARTIN TO 21 MILES WEST OF DYER AT 1150 PM CDT...MOVING EAST AT 50
MPH.
PEOPLE IN GIBSON AND WEAKLEY COUNTIES...INCLUDING THE CITIES OF
MARTIN AND TRENTON...SHOULD MONITOR THIS STORM CLOSELY.
Thunderstorm Wind, Obion
- When
- May 10, 10:55 PM CST to 11:00 PM CST
- Where
- Obion County, Union City
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $400,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.417, -89.050
Six homes and 15 businesses were damaged. Several cars were also damaged.
Thunderstorm Wind, Dyer
- When
- May 10, 10:58 PM CST to 11:05 PM CST
- Where
- Dyer County, Bogota
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.167, -89.433
A few trees were blown down.
Thunderstorm Wind, Tipton
- When
- May 10, 11:00 PM CST to 11:25 PM CST
- Where
- Tipton County, Drummonds
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.467, -89.917
One bridge near Drummonds was destroyed and a second bridge was damaged. A roof was blown off of a restaurant in Brighton. The Brighton Middle School suffered minor damage. Numerous trees and power lines were knocked down between Drummonds and Covington.
Flash Flood, Tipton
- When
- May 10, 11:00 PM CST to May 11, 12:30 AM CST
- Where
- Tipton County, Covington
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.497, -89.759 (the zone’s center; the record gives no point)
Several streets were flooded.
Thunderstorm Wind, Lake
- When
- May 10, 11:05 PM CST to 11:10 PM CST
- Where
- Lake County, Madie
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $70,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.283, -89.483
A church was destroyed. Five homes were damaged. Five utility poles were blown down.
Thunderstorm Wind, Obion
- When
- May 10, 11:15 PM CST to 11:20 PM CST
- Where
- Obion County, Troy
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.350, -89.167
A church and several homes were damaged. Numerous trees and power poles were knocked down.
Thunderstorm Wind, Weakley
- When
- May 10, 11:38 PM CST to 11:45 PM CST
- Where
- Weakley County, Dresden
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.300, -88.717
Some trees and power lines were blown down.
Thunderstorm Wind, Haywood
- When
- May 10, 11:40 PM CST to 11:45 PM CST
- Where
- Haywood County, 3 mi E of Brownsville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.600, -89.217
Sixteen homes had minor damage. Several trees were blown down. One tree fell on a vehicle.
Thunderstorm Wind, Crockett
- When
- May 10, 11:45 PM CST to 11:55 PM CST
- Where
- Crockett County, Alamo
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.783, -89.117
Twenty homes and several cars were damaged. Parts of Crockett County High School were damaged. Several shop buildings were destroyed. Some trees and power lines were knocked down.
Thunderstorm Wind, Shelby
- When
- May 11, 12:13 AM CST to 12:20 AM CST
- Where
- Shelby County, Memphis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.133, -90.017
Some large tree limbs were blown down.
Thunderstorm Wind, Carroll
- When
- May 11, 12:45 AM CST to 12:50 AM CST
- Where
- Carroll County, Yuma
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.850, -88.350
Two mobile homes were completely destroyed. Fifteen other homes were damaged.
Thunderstorm Wind, Decatur
- When
- May 11, 1:10 AM CST to 1:25 AM CST
- Where
- Decatur County, Countywide
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.617, -88.100
Numerous trees were knocked down across the county.
Thunderstorm Wind, Henderson
- When
- May 11, 1:15 AM CST to 1:20 AM CST
- Where
- Henderson County, Cedar Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.483, -88.283
Some trees were blown down.
Thunderstorm Wind, Hardin
- When
- May 11, 2:10 AM CST to 2:15 AM CST
- Where
- Hardin County, Savannah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.233, -88.250
A few trees were knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, May 10, 200337 injured · $10 million · F3 · 17 events
- Tornadoes and Flash Flooding in Kentucky, May 10, 200317 injured · $5.6 million · F3 · 21 events
- Tornado in Missouri, May 10, 20036 injured · $5.0 million · F2 · 1 event
- Tornado in Missouri, May 10, 2003F3 · 1 event
- Tornado in Iowa, May 10, 2003$1.0 million · F2 · 1 event
- Hail and Damaging Winds in Iowa, May 10, 2003$14 million · 2.75 in hail · 29 events
- Tornado in Illinois, May 10, 2003$400,000 · F2 · 1 event
- Tornado in Illinois, May 10, 20034 injured · F2 · 1 event
- Tornadoes and Hail in Wisconsin, May 10, 20031 injured · $510,000 · F1 · 14 events
- Flooding and Hail in West Virginia, May 10 to 11, 2003$1.2 million · 1.5 in hail · 23 events
- Tornado in Iowa, May 10, 2003$1.0 million · F1 · 1 event
- Tornadoes and Hail in Iowa, May 10, 2003$356,000 · F1 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357199, 5358162, 5357201, 5357202, 5358215, 5357200, 5357203, 5357204, 5358157, 5358158, 5358163, 5358159, 5358160, 5358161.